Once among the most common treatments for asthma, theophylline is no longer widely used, having been replaced by drugs that cause fewer side effects.

 

Vitamin B6

Supplementation Possibly Helpful

Theophylline appears to impair the normal conversion of vitamin B 6 into the more active substance pyridoxal 5'-phosphate (PLP).1–4 These findings have led some researchers to suspect that some of the many side effects of theophylline could be caused, at least in part, by interference with B 6 activity. Indeed, one study found that B 6 supplements might help reduce theophylline-induced tremors.5

St. John's Wort

Possible Interference with Action of Drug

Evidence suggests the herb St. John's wort can lower blood levels of theophylline, making it less effective.6,7

Cayenne

Possible Increased Risk of Toxicity

Oral cayenne might increase the absorption of theophylline,8 which could lead to an increased risk of theophylline toxicity.

Ipriflavone

Possible Increased Risk of Toxicity

Like cayenne, the supplement ipriflavone may increase levels of theophylline in the body, possibly increasing the risk of toxicity.9